question-icon

What causes face redness & flushing post tonsils and adenoids removal?

default
Posted on Fri, 1 Aug 2014
Question: Hi. My 17 year old daughter had her tonsils and adenoids removed 2 days ago. Surgery went well (doctor said her tonsils and adenoids were large with some infection when he removed them) and recovery is going as expected. No nausea or vomiting. The doctor prescribed her pain meds (hydrocodone/Tylenol), he prescribed her an antibiotic, and he prescribed her prednisolone to take twice daily. My question is regarding the steroid and antibiotic. She had a reaction to the steroid last night, face became very red and flushed. Also in the past when taking steroids she had horrible headaches. I did not give her the prednisolone last night and I would like to NOT give it to her any more. Also, after doing research on the internet, I found that it is now recommended that antibiotics NOT be prescribed after a tonsillectomy as they found no benefit. Before she saw the ENT and as a result the surgery, her pediatrician had given her over the course of 6 months 4 different antibiotics trying to get rid of her tonsillitis (strep was negative all times) and I am concerned about her becoming antibiotic resistant. So I would like to discontinue the steroid and antibiotics. I wanted to get the opinion from an ENT doctor. I know I could call her doctors office but I would only get the nurse not the doctor and I am concerned since the doctor is older (in his 60's) that he will say take the antibiotic because that is what he has always done. Thanks.
doctor
Answered by Dr. Krunal Karade (50 minutes later)
Brief Answer:
Face redness & flushing is a side effect of ...

Detailed Answer:
Hi,
Thanks for the query.

I would like to know which surgical technique your's daughter ENT surgeon used for Tonsil & adenoid removal as there are many techniques & any minor complications during procedure.

Face redness & flushing is a side effect of hydrocodone/Tylenol or procedure itself , steroid will decrease it .

Yes, it is now recommended that antibiotics NOT be prescribed after a tonsillectomy as they found no benefit . But you don't know any minor complications happen during procedure, the operating surgeon know & can decide better if antibiotic needed or not .

If I were your treating doctor (surgery went well with no minor complications ) , I would advice your daughter Plenty of fluids , Antiseptic Mouth Wash thrice , Saline nasal drop thrice , anti inflammatory , analgesic Paracetemol + Ibuprofen combination & Vitamin C . Then there will be no need for antibiotic & steroid.

Hope I have answered your query. If you have any further questions I will be happy to help.
Regards.


Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Krunal Karade (14 minutes later)
I decided to call the doctors office and the nurse called me back. She said we could discontinue the steroid, and that the antibiotic is routinely given in case any bacteria was "stirred up" during the procedure. As a doctor, in your opinion, should my daughter keep taking the antibiotic. I understand it will be your opinion only and I still should go by what her surgeon says.
doctor
Answered by Dr. Krunal Karade (18 minutes later)
Brief Answer:
Keep taking antibiotic to prevent infections

Detailed Answer:
In my opinion as a ENT surgeon , I would advice your daughter to keep taking antibiotic to prevent post operative infection or sepsis as both adenoid & tonsils are removed .
Hope this information helpful to you, take care and have a nice day.
Regards.

Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
Answered by
Dr.
Dr. Krunal Karade

ENT Specialist

Practicing since :2009

Answered : 1000 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes face redness & flushing post tonsils and adenoids removal?

Brief Answer: Face redness & flushing is a side effect of ... Detailed Answer: Hi, Thanks for the query. I would like to know which surgical technique your's daughter ENT surgeon used for Tonsil & adenoid removal as there are many techniques & any minor complications during procedure. Face redness & flushing is a side effect of hydrocodone/Tylenol or procedure itself , steroid will decrease it . Yes, it is now recommended that antibiotics NOT be prescribed after a tonsillectomy as they found no benefit . But you don't know any minor complications happen during procedure, the operating surgeon know & can decide better if antibiotic needed or not . If I were your treating doctor (surgery went well with no minor complications ) , I would advice your daughter Plenty of fluids , Antiseptic Mouth Wash thrice , Saline nasal drop thrice , anti inflammatory , analgesic Paracetemol + Ibuprofen combination & Vitamin C . Then there will be no need for antibiotic & steroid. Hope I have answered your query. If you have any further questions I will be happy to help. Regards.